Alpha-interferon (alpha-IFN) is widely used in the treatment of chronic viral hepatitis, either alone or combined with other antiviral therapies such as ribavirin (1). It can induce various side effects, particularly systemic effects such as fever, influenza-like symptoms, thrombocytopenia and neutropenia (2). Ocular toxicity, including retinopathy, optic neuropathy and ocular vision loss, has been infrequently (<1%) reported as a potentially serious adverse event associated with alpha-IFN. Anterior ischemic optic neuropathy (AION) is presumed to be a small infarct within the optic nerve head. Many patients have arteriosclerotic risk factors (3). We report a patient in whom bilateral AION occurred shortly after onset of treatment with alpha-IFN for chronic hepatitis C (CHC).A 28-year-old man has been followed up with chronic renal failure and CHC infection probably as a result of hemodialysis treatment. Pegylated-IFN-α 135 µgr/week was started. Two months after treatment, suden onset, painless left visual field defect happened. Visual acuity was 20/30 OD ( right ), 20/80 OS ( left ). Fundus examination of the OD revealed pallid edema of the optic nerve head with cotton wool spots. In the OS disc, there was optic disc edema, more elevated than in the right, with splinter hemorrhages on the nasal side, and a few cotton wool spots at the edge of the edema. Visual field examination demonstrated defects suggestive of inferior nerve fiber bundle defects in both eyes, worse in the OS. Neurologic assessment was otherwise normal. Standard blood study results were normal, including erythrocyte sedimentation rate, white blood cell count, hemoglobin, prothrombin time, partial thromboplastin time, protein S, protein C, antithrombin III, antiphospholipid Ab, antinuclear antibody, venereal disease research laboratory titer. Thyroid-stimulating hormone was on the lower edge of normal values, other thyroid function test results were normal. Cranial and orbital computed tomography findings were normal. Pegylated-IFN-α was discontinued, The patient was treated with orally methylprednisolone 32 mg/d for 14 days, with tapering of the next two months. After this treatment visual disturbances resolved and the parameters of neurophysiologic testing returned to normal .We describe a patient undergoing treatment with pegylated-IFN-α who developed optic neuropathy within two months of starting this medication. The patient had established risk factors for conventional AION, including hypertension, chronic renal failure and we doubt that the HCV also precipitated. Because our patient did not have systemic symptoms of vasculitis and cryoglobulins Ab were negative, we had ruled out essential mixed cryoglobulinemia.We conclude that clinically evident optic tract neuropathy may complicate pegylated-IFN-α administration. Candidates for pegylated-IFN-α treatment may need routine examination of optic fields and visual evoked potentials, before and during administration of the drug to avoid possibly permanent visual sequelaeReferencesEASL International Consensus Conference on Hepatitis C. Paris, 26-28, February 1999 Consensus Statement. European Association for the Study of the Liver. J Hepatol 1999;30:956-961. Fattovich G, Giustina G, Favarato S, Ruol A. A survey of adverse events in 11,241 patients with chronic viral hepatitis treated with alfa interferon. J Hepatol 1996;24:38–47.Jacobson DM, Vierkant RA, Belongia EA. Nonarteritic anterior ischemic optic neuropathy: a case control study of potential risk factors. Arch Ophthalmol 1997;115:1403–7.Morrissey SP, Borraut FX, Miller DH, et al. Bilateral simultaneousoptic neuropathy in adults: clinical, imaging, serological, and genetic studies. J Neurol Neurosurg Psychiatry 1995;58:70–4. Guyer DR, Tiedeman J, Yannuzzi LA, et al. Interferon associated retinopathy. Arch Ophthalmol 1993;111:350–6.